Illinois, 2023Drought in Illinois, June 12 to 30, 2023
June 12 to 30, 2023 · NWS ILX · 28 events in 28 counties and zones
After below normal rainfall during the month of May, even drier conditions developed across central Illinois for much of the month of June until a significant storm system brought 1 to 2 inches of rain to the region on June 29th. From May 1st through June 28th, many locations experienced rainfall deficits of 4 to 7 inches.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After below normal rainfall during the month of May, even drier conditions developed across central Illinois for much of the month of June until a significant storm system brought 1 to 2 inches of rain to the region on June 29th. From May 1st through June 28th, many locations experienced rainfall deficits of 4 to 7 inches. As a result, Severe Drought Conditions (D2) developed along and northeast of a Jacksonville...to Shelbyville...to Marshall line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 12, 10:34 PM CST, 26 minutes earlier.
Area forecast discussion, Jun 12, 10:34 PM CST, 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1134 PM CDT Mon Jun 12 2023
.SYNOPSIS...
Issued at 1134 PM CDT Mon Jun 12 2023
A few light rain showers will develop from this evening into
Tuesday morning, primarily north of I-74. Expect isolated to
scattered showers and thunderstorms Tuesday afternoon, along with
gusty west winds. Otherwise, gradually warming temperatures are
forecast through Thursday. The next chance for widespread rain
arrives this weekend.
&&
.UPDATE...
Issued at 856 PM CDT Mon Jun 12 2023
Light rain showers associated with a shortwave over NE
Iowa/northern IL have developed in northern portions of the
forecast area, mainly I-74 northward, west of I-55. No evidence so
far of measurable rainfall, although up to a tenth of an inch was
noted not far away in Quad Cities area observations. Have updated
PoPs to bring rain chances in a bit earlier than previously
forecast based on radar trends, but overall this feature looks
well on track, slowly tracking eastward, with scattered light
showers and virga from I-74 northward. Very dry low level air,
with dewpoints in the lower 40s currently, will continue to
inhibit any substantial rain reaching the ground. Otherwise, lows
look on track to reach the mid 50s overnight, and a breezy west to
southwest wind will continue overnight.
37
&&
.SHORT TERM... (Through Late Tuesday Night)
Issued at 333 PM CDT Mon Jun 12 2023
This afternoon's surface analysis shows central Illinois between a
surface high centered over the central/southern Plains and lower
pressure to the northeast, maintaining northwesterly to westerly
winds. At least a pair of short wave troughs will rotate around a
closed low centered over the Great Lakes from this evening into
Tuesday. Mid-level clouds and a few light showers associated with
a 700 mb wind speed max are seen on water vapor imagery from
western WI and eastern IA moving into the northwest corner of IL.
This first round of showers is forecast to affect primarily areas
north of I-74 from early this evening until early Tuesday morning.
These showers should mostly be light, with thunder probability low
but an isolated lightning strike or two not out of the question.
The next short wave trough is forecast to drop down out of WI on
Tuesday afternoon, with a more extensive area of showers and
thunderstorms developing near and along the southern edges of the
aforementioned 700 mb wind speed max.although HRRR forecast
MLCAPE reaches values on the order of a couple hundred J/kg, with
850 mb winds to around 35 kt. Precip chances have been increased
in accordance with coverage in the isolated to scattered category.
An isolated hail report, or even more likely, convectively
enhanced wind gusts may occur. The greatest chances for rainfall >
0.25" on Tuesday afternoon/evening are near/north of I-74, with
spottier rainfall and lesser amounts forecast to the southwest of
that.
Even aside from the convection, a notable increase in wind speeds
is forecast for the period from Tuesday morning through early
Tuesday evening. HREF mean wind gusts in this period are mainly in
the 25-35 mph range, with a bit of an enhancement possibly
occurring just after sunrise on Tuesday in association with the
first short wave trough.
Precipitation chances may hold on into Tuesday evening especially
in far northeastern portions of the ILX forecast area, but are
expected to fade into Wednesday morning with much lighter winds
overnight.
AAT
.LONG TERM... (Wednesday through Next Monday)
Issued at 333 PM CDT Mon Jun 12 2023
Key Messages:
1. Temperatures may quickly warm to near or above 90 F by
Thursday.
2. Next notable chance for widespread rain in central Illinois is
Saturday.
After starting the week with temperatures around 10 F or more
below normal for mid-June, temperatures are forecast to warm
quickly this week, potentially reaching values approaching 90 F
on Thursday. As the Great Lakes closed low moves eastward, a ridge
is forecast to exert stronger influence on central Illinois by
mid-late week, though a short wave trough dropping south out of
Ontario could affect the ILX forecast area yet on Thursday. It's
probabilities at this point...with probabilities of achieving 90 F
on Thursday highest west of the IL river (around 60-80%) where
influence from the short wave should be least. Probabilities are
closer to the 10-30% range near the Indiana state line. Dew points
Thursday are currently forecast to be in the mid-50s F, so heat
indices shouldn't be terribly uncomfortable.
The next notable chance for widespread rain occurs on Saturday as
a short wave trough makes its way across the central Plains toward
the Midwest. The probability of precipitable water values > 1.5"
across the ILX forecast area ranges from 20-60% on Saturday
afternoon, increasing from northwest to southeast. Mean forecast rainfall
values are currently around 0.25", with the probability of
rainfall > 0.5" ranging from 30-50%.
AAT
&&
.AVIATION... (For the 06z TAFs through 06z Tuesday Night)
Issued at 1134 PM CDT Mon Jun 12 2023
Primarily VFR conditions are expected over the upcoming 24 hours.
A few showers could approach KPIA-KBMI-KCMI tonight, although this
shower activity is expected to remain primarily to the north.
Another disturbance Tuesday afternoon could bring more showers and
perhaps a few thunderstorms for much of the area, although chances
are too small for any precipitation mention as far southwestward
as KSPI. At this point only have VCSH mentioned in other area TAFs
with precipitation/thunderstorm coverage expected to be on the
low side. Shower activity should diminish by 02Z-04Z Wednesday as
the disturbance swings eastward. Winds W 6-12 kts overnight,
increasing to 15-20 kts with gusts around 25 kts after 14Z. Winds
diminishing after 01Z-04Z. WNW winds around 40 kts at the 2000 ft
level should promote a period of low-level wind shear from around
09Z-13Z tonight.
37
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 12, 1:59 PM CST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
259 PM CDT Mon Jun 12 2023
ILZ040-047-049>052-061-066>068-071>073-132000-
Schuyler-Cass-Scott-Morgan-Sangamon-Christian-Shelby-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
259 PM CDT Mon Jun 12 2023
This Hazardous Weather Outlook is for central Illinois, southeast
Illinois and west central Illinois.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Westerly wind gusts of 30 to 40 mph are expected during the day
Tuesday, which could blow around unsecured objects and create minor
travel difficulties for high profile vehicles.
Scattered thunderstorms are expected Friday afternoon through Sunday.
Severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
ILZ027>031-036>038-041>046-048-053>057-062-063-132000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Macon-Moultrie-
Douglas-Coles-Edgar-Cumberland-Clark-
259 PM CDT Mon Jun 12 2023
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms are possible Tuesday afternoon. Severe
weather is not expected.
Westerly wind gusts of 30 to 40 mph are expected during the day
Tuesday, which could blow around unsecured objects and create minor
travel difficulties for high profile vehicles.
Scattered thunderstorms are expected Friday afternoon through Sunday.
Severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
Erwin
Drought, Stark
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Stark forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Stark County on June 13th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Marshall
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Marshall County on June 13th and persisted through the end of the month. Agricultural stress was common and several communities instituted burn bans across the county.
Drought, Peoria
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Peoria forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Peoria County on June 13th and persisted through the end of the month. Agricultural stress was common across the county and the community of Mapleton instituted a burn ban.
Drought, Tazewell
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Tazewell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Tazewell County on June 13th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Woodford
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Woodford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Woodford County on June 13th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Fulton
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Fulton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Fulton County on June 20th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, McLean
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- McLean forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across McLean County on June 20th and persisted through the end of the month. Agricultural stress was common and several communities instituted burn bans across the county.
Drought, Champaign
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Champaign forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Champaign County on June 20th and persisted through the end of the month. Agricultural stress was common across the county and the Homer Fire District instituted a burn ban.
Drought, Vermilion
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Vermilion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Vermilion County on June 20th and persisted through the end of the month. Agricultural stress was common across the county and both Danville and Hoopeston instituted a burn ban.
Drought, Schuyler
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Schuyler County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Mason
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Mason County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Cass
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Cass County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Scott
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.644, -90.475 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Scott County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Morgan
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Morgan County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Menard
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Menard County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Sangamon
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Sangamon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Sangamon County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Logan
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Logan County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, De Witt
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- De Witt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across DeWitt County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Macon
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Macon County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Shelby
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Shelby County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Piatt
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Piatt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Piatt County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Moultrie
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Moultrie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.642, -88.619 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Moultrie County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Coles
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Coles forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Coles County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Cumberland
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Cumberland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.273, -88.240 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Cumberland County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Clark
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.334, -87.788 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Clark County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Edgar
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Edgar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Edgar County on June 27th and persisted through the end of the month. Agricultural stress was common across the county.
Drought, Douglas
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Douglas County on June 27th and persisted through the end of the month. Agricultural stress was common and several communities instituted burn bans across the county.
Drought, Knox
- When
- June 12, 11:00 PM CST to June 30, 11:00 PM CST
- Where
- Knox forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across Knox County on June 20th and persisted through the end of the month. Agricultural stress was common across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, June 12 to 16, 2023$48 million · 5.9 in hail · 182 events
- Tornadoes and Flash Flooding in Georgia, June 12 to 15, 2023$495,000 · EF2 · 108 events
- Excessive Heat in Texas, June 12, 20231 death · 1 event
- Damaging Winds in Mississippi, June 12, 2023$195,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Oklahoma, June 12, 2023$27,000 · 2.5 in hail · 28 events
- Damaging Winds in Mississippi, June 12, 2023$20,000 · 50 kt wind · 6 events
- Damaging Winds in Louisiana, June 12, 2023$20,000 · 55 kt wind · 2 events
- Flood in Idaho, June 12, 2023$20,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 12, 20239 events
- Hail and Damaging Winds in Louisiana, June 12, 20231 in hail · 6 events
- Heat in Texas, June 12, 20236 events
- Flooding and Damaging Wind in Idaho, June 12 to 13, 202355 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104193, 1104195, 1104196, 1104197, 1104198, 1104200, 1104201, 1104203, 1104205, 1104207, 1104208, 1104209, 1104211, 1104212, 1104213, 1104214, 1104215, 1104217, 1104218, 1104219, 1104220, 1104221, 1104222, 1104223, 1104224, 1104225, 1104226, 1104228.